Alert archive / South Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Columbia, SC

September 8, 2021Chesterfield County, South Carolina

NWS Columbia, SC issued this special weather statement at Sep 8, 2021, 4:57 PM EDT for Chesterfield County, South Carolina. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 8, 2021, 4:57 PM EDT (20:57 UTC)
Expired
Sep 8, 2021, 5:30 PM EDT
In force
33 min
Issued by
NWS Columbia, SC
Hail
0.25 in
Wind
40

County Chesterfield County, SC

The radar

The Columbia radar (KCAE), 137 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.0 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2021-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1161 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2021-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1161 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
818 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

625 
WWUS82 KCAE 082057
SPSCAE

Special Weather Statement
National Weather Service Columbia SC
457 PM EDT Wed Sep 8 2021
 
SCZ016-082130-
Chesterfield SC-
457 PM EDT Wed Sep 8 2021

...A strong thunderstorm will impact portions of northeastern
Chesterfield County through 530 PM EDT...

At 456 PM EDT, Doppler radar was tracking a strong thunderstorm over
Cheraw Municipal Airport, or near Cheraw, moving northeast at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Cheraw, Chesterfield, Cheraw Municipal Airport, Northeastern
Technical College and McFarlan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3465 8000 3474 8009 3481 8004 3481 7994
      3477 7993 3474 7989 3470 7987
TIME...MOT...LOC 2056Z 223DEG 13KT 3473 7996 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Sep 8, 2:38 PM EDT, 2 hours 19 minutes earlier.

Area forecast discussion, Sep 8, 2:38 PM EDT, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
238 PM EDT Wed Sep 8 2021

.SYNOPSIS...
Moisture associated with low pressure passing south of the area,
combined with the approach of a cold front from the northwest,
will result in isolated to scattered showers and thunderstorms
tonight. The potential for scattered showers and thunderstorms
will continue through much of Thursday as the cold front crosses
the area. High pressure will then build over the region, with
drier conditions Friday into early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
The axis of an upper level trough will be west of the area
today. This will provide some support for convection over the
forecast area, possibly enhanced by shortwave energy at times.
The surface front associated with the upper trough will remain
to our NW through the near term, but a prefrontal convergence
zone will trigger thunderstorm development in the afternoon.
PWAT values near 2 inches will also support showers and
thunderstorms. Given ample moisture, surface convergence and
weak upper level support, we expect numerous showers and
thunderstorms to develop this afternoon and linger into the
evening. However, the threat for severe weather appears low.
Boundary layer heating will be hampered by extensive cloud
cover, leading to a tall skinny CAPE profile. Mid level lapse
rates are weak as well. This setup would typically favor a
threat of isolated heavy rain but not widespread severe weather.
High temps today will be in the mid to upper 80s.

There will be a chance of rain throughout the night as the
surface front approaches the region. An upper level shortwave
may also increase the convective coverage outside of the
diurnally favored time period. The HREF ensemble members are
generally in agreement on keeping a few showers in the area even
though they differ in placement. With abundant moisture from
rainfall and mostly cloudy to overcast skies expected, lows
should be mild, near 70 degrees or in the low 70s.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Thursday and Thursday Night: Low pressure will pass across
southern Georgia Thursday morning, with associated moisture and an
area of channeled vorticity extending northeast across the
eastern Carolinas. This will result in a chance of showers and
thunderstorms across parts of the area as the day begins,
especially the lower CSRA and eastern Midlands. Then, an upper
level trough axis and associated cold front at the surface will
swing through the area during the afternoon, with a chance of
showers and thunderstorms in areas along of and ahead of the
front. Cloud cover and good coverage of rainfall will generally
keep temperatures down a bit, with highs in the lower to mid
80s. Dew point values will lower considerably Thursday night as
drier air filters in behind the front, and with at least partial clearing
expected, lows could be in the upper 50s and lower 60s.

Friday and Friday Night: A long wave trough will remain over the
Ohio Valley and Northeast, with strong high pressure building
in from the west with a drier northerly flow in place over the
area. Mostly clear skies are expected, with slightly below
normal temperatures with highs in the mid 80s and nighttime lows
in the upper 50s to lower 60s.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
Ensembles indicate large-scale upper ridging across the
southern tier of the U.S. through most of the long term period
with strong high pressure at the surface as well. Overall,
expect dry conditions through early next week, although
temperatures and to a lesser extent moisture will be on the
increase through the period.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Ample moisture, surface convergence and weak upper level
support will support numerous showers and thunderstorms this
afternoon. There's a moderate chance of thunderstorms and
associated restrictions at all terminals this afternoon and into
the early evening. Winds will generally be out of the south-
southwest, 5-7 knots with some gusty winds in any thunderstorms
that develop.

A few showers and thunderstorms should linger overnight as a
front approaches from the NW. At this point convective coverage
appears to be low enough to remove mention of VCTS for the
overnight period. Models are showing deteriorating cigs
overnight. Ample low level moisture and a 20 kt LLJ would tend
to point to a low ceiling threat rather than fog. Extended
periods of MVFR ceilings appear likely at all TAF sites but
confidence is not as high in seeing IFR or LIFR conditions.
These restrictions may continue through portions of Thursday
morning, near the end of the TAF period.

EXTENDED AVIATION OUTLOOK...Possible restrictions from early
morning fog/stratus and diurnal convection continue Thursday.
Drier air moves in Friday and for the weekend.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Sep 8, 3:57 AM EDT, 13 hours before
Hazardous Weather Outlook
National Weather Service Columbia SC
357 AM EDT Wed Sep 8 2021

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-090800-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
357 AM EDT Wed Sep 8 2021

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

A few strong storms may be possible this afternoon along a weak
surface front. The main hazard would be strong wind gusts and
possibly some heavy rainfall.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 8, 1:45 PM EDT, 3 hours 12 minutes before
Special Weather Statement
National Weather Service Columbia SC
145 PM EDT Wed Sep 8 2021

SCZ025-030-081830-
Aiken SC-Edgefield SC-
145 PM EDT Wed Sep 8 2021

...A strong thunderstorm will impact portions of southeastern
Edgefield and northwestern Aiken Counties through 230 PM EDT...

At 144 PM EDT, Doppler radar was tracking a strong thunderstorm over
Belvedere, moving northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Aiken, North Augusta, Aiken Mall, USC Aiken, Citizens Park, Aiken
Municipal Airport, Edgefield County Airport, Graniteville,
Burnettown, Trenton, Poverty Hill, Murphys Estates, Ninety Nine
Islands and Savannah Bluffs Heritage Preserve.

This includes the following highways...
 Interstate 20 in South Carolina between mile markers 0 and 25.
 Interstate 520 in South Carolina between mile markers 16 and 23.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3384 8174 3355 8152 3343 8191 3346 8193
      3349 8199 3350 8199 3356 8205 3358 8208
TIME...MOT...LOC 1744Z 246DEG 10KT 3356 8194

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

CJR
Local storm report, Sep 8, 2:43 PM EDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
243 PM EDT WED SEP 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0233 PM     HAIL             3 WSW ELGIN             34.66N 80.76W
09/08/2021  E0.70 INCH       LANCASTER          SC   PUBLIC

            DIME SIZED HAIL REPORTED AT MCDONALD GREEN
            ELEMENTARY SCHOOL.

&&

JAQ
Local storm report, Sep 8, 3:38 PM EDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
338 PM EDT WED SEP 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             3 S ELGIN               34.64N 80.73W
09/08/2021  E1.00 INCH       LANCASTER          SC   PUBLIC

            PUBLIC REPORTED QUARTER SIZED HAIL NEAR
            MCILWAIN RD AND SENTRY RD. TIME ESTIMATED.

&&

DCM
Special weather statement, Sep 8, 3:47 PM EDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Columbia SC
347 PM EDT Wed Sep 8 2021

SCZ021-022-116-082030-
Fairfield SC-Southern Lancaster SC-Kershaw SC-
347 PM EDT Wed Sep 8 2021

...Strong thunderstorms will impact portions of central Fairfield,
southwestern Lancaster and central Kershaw Counties through 430 PM
EDT...

At 347 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Fairfield County Airport to Goodale State
Park. Movement was northeast at 10 mph.

...Boaters on Lake Wateree Should Seek Safe Harbor...

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Camden, Winnsboro, Lake Wateree Dam, Kershaw, Fairfield County
Airport, Westville, Cassatt, Liberty Hill, Longtown, Goodale State
Park, Lake Wateree State Park, Bethune, Ridgeway, Lebanon Fire
Station, North Central High School, Mitford, Midway Elementary
School, Rion, Smallwood and White Oak.

This includes Interstate 77 between mile markers 32 and 50.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3429 8042 3428 8044 3427 8124 3455 8113
      3454 8088 3455 8087 3455 8037 3451 8033
      3446 8032
TIME...MOT...LOC 1947Z 210DEG 7KT 3429 8113 3431 8055

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, Sep 8, 4:57 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
457 PM EDT Wed Sep 8 2021

SCZ016-082130-
Chesterfield SC-
457 PM EDT Wed Sep 8 2021

...A strong thunderstorm will impact portions of northeastern
Chesterfield County through 530 PM EDT...

At 456 PM EDT, Doppler radar was tracking a strong thunderstorm over
Cheraw Municipal Airport, or near Cheraw, moving northeast at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cheraw, Chesterfield, Cheraw Municipal Airport, Northeastern
Technical College and McFarlan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3465 8000 3474 8009 3481 8004 3481 7994
      3477 7993 3474 7989 3470 7987
TIME...MOT...LOC 2056Z 223DEG 13KT 3473 7996

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 1:45 PM EDTSpecial Weather StatementCAEAiken45 min
Sep 8, 2:10 PM EDTSevere Thunderstorm WarningCAELancaster50 min
Sep 8, 2:23 PM EDTAreal Flood AdvisoryCAEAiken, Edgefield, McCormick112 min
Sep 8, 3:47 PM EDTSpecial Weather StatementCAEFairfield, Kershaw43 min
Sep 8, 4:32 PM EDTAreal Flood AdvisoryCAEAiken118 min
Sep 8, 4:36 PM EDTAreal Flood AdvisoryCAEFairfield, Kershaw, Lancaster114 min
Sep 8, 5:39 PM EDTAreal Flood AdvisoryCAEChesterfield76 min

Nearby

Special Weather Statements in South Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.